Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

beta blockers and ejection fraction

Do beta blockers effect the ejection fraction results on an echocardiogram?  I have read that one side effect of beta blocker use can be heart failure.  How does this happen, and can long term use (12 years) be responsible for a marginally low EF of 47%?

Sierra
36 Responses
Avatar universal
Beta blockers are a mainstay of treatment for ischemic heart disease, arrhythmias as well as heart failure.  However, due to their effects as a direct myocardial suppresant and through a decrease in heart rate, they may cause heart failure as a side effect.
Avatar universal
I'd also like to know the long term effects of beta bloackers .. i've been taking between 25 and 50 mg of atenolol for the last 9 months.
Avatar universal
I was put on 50 MG of Atenolol after a heart attack last summer.  I found that it was too much for me and counter-productive to my exercise program.

I reduced that to 25 MG split into two doses which seemed to be ok.  Later I reduced to taking 1/2 of the 25MG daily.  At that level it seemed to be a very beneficial drug.  It reduced my B.P. at moderate exercise by about 10 BPM, which was helpful.

Overall, I think that it has been a very beneficial drug at low level, but, I too, worry about the long term effects on heart function.

I recently have stopped taking it altogether.  I still have a low resting heart rate and am temporarily taking it a little easier on my uphill hiking to keep the exercise heart rate down, until I adjust to being off of the drug.

My guess is that all of these drugs giveth and taketh away.  I personally think that Atenolol is helpful in low dose for 6 months after a M.I., but believe that it could decrease heart function if I were on it indefinitely.  That's why I chose to stop taking it.





Avatar universal
I am on atenolol to prevent heart failure and cardiomegaly. I have IST, which if left untreated could result in either of the above. So...
Avatar universal
I just read on cbshealthwatch.medscape.com that an infrequent side affect of atenolol is congestive heart failure.  Thought you might want to know.  Strange isn't it... I am on it for an arrhythmia and to prevent heart failure and both of those are including in side affects.  Go figure.
Avatar universal
my husband has been on tenormin (atenolol) 50 mg for the
past two years since his first "episode".  he has been very
unhappy with the results since the only thing it seems to do
is lower his B P from 140/90 (he is 73, always excercised
vigorously,doesn't smoke, use alcohol or caffine)  and adds
a few  negative reactions like slow pulse (sometimes to 43
bpm and low even when excercising), exhaustion, drowsy-
ness and in general less joy.  coumadin  for safety from
possible clotting from atrial fibrillation, and ativan when he
gets anxious about it all, are the only other meds.  i tried to
get  the information you mentioned from cbshealthwatch.
medscape.com but i am so new at this i was all over their
site with no luck. my husband has another followup visit
with his dr. and we'd like to go informed so as to discuss
alternatives.  we have  seen electrophysiologists and are
considering the possibillitiies (though afraid to make things
worse).  we would appreciate it if you could  tell us if this
was an article and the date, or where we can read it.  73 may
sound old to some of you kids out there...but believe me .. it
is not !  our prayers are with all of you young people that
you make it to at least 100!  lee
Avatar universal
Can beta blockers turn you into a total wiped out zombie?  Most of the time I stumble around in a fatigued daze ... fainting spells and pallor ... beeen tested extensively ......... any way over the weekend I skipped taking my atenolol and felt like a different person ... it was amazing ... my energy came flooding back ... only later my BP and HR spiked up again so I was forced to take the meds again ...
Avatar universal
Hey,

I suffer from extreme fatigue related to tenormin.  I sleep 12-14 hours a night and still feel drowsy all day.  I can't skip it though because it is supposed to prevent cardiac arrest in my case (I have prolonged QT) and without it I am at high risk.  I am concerned about the long term effects of it now that I have read this.  My doctors never said anything to me about congestive heart failure.  I am on 100 Mg. a day. I still went into cardiac arrest twice when I was on 75 so they had to increase it.  I am 5'2" and less than 100 pounds, so it really hits me hard!  My pulse is usually around 52 or 56, and my BP is usually around 80/50.  I will have to take it for the rest of my life they are telling me.  Should I be really concerned about the side effects?  I have been on it for four years.  Please respond here or e-mail me at ***@****.  thanks.
Avatar universal
I am on my son's laptop so, I can't tell you what it is exactly, but it's a drug look up feature.  As far as atenolol making you tired, it has actually helped me in the opposite way because of my condition, but it is definitely known to cause fatigue.  As a matter of fact when my electrophysiologist tried to raise my dosage it hit me.  I think maybe it is making me depressed, which is another side affect, but I don't know I have been through alot.  I have to go off it for 48 hrs. before my thallium stress test and if I feel better I will mention it to my dr.  My dr. says it is one of the safest meds there is.  As far as heart rate during exercise, it will be affected but it doesn't matter, according to this website.
Avatar universal
Last year I had an episode of supraventricula tachycardia (177 bpm) and ended up in ER.  They put me on atenolol, 50 mg, and it made me "EXTREMELY" zombie.  I felt terrible: depression, fatigue, weakness, spacey, insomnia, etc (never felt like that before), so I stopped a week later.
I've always had a very rapid pulse (even at rest), so this year I decided to have my heart checked out.  After doing EKG's, echocardiogram, blood tests, and holter monitor, they said I have Mitral valve prolapse and innapropiate sinus tachycardia because of the MVP.  The cardiologist put me on Toprol xl, 50 mg (another beta blocker).  First I didn't want to take it because of the bad experience with atenolol, but then tried 25 mg the first day, and felt Ok.  Then went to the 50 mg, felt a little sleepy during the first days, but now feel totally normal and my tachycardia is under control (I feel even better than before).
The doctor says that I'm going to have to take the Toprol for life, and I really don't mind now.  My blood pressure is low now: 85/65 (it used to be 100/75), but my pulse is normal and feel wonderful.
Avatar universal
thanks jan.  i found the cbshealthwatch. drug  info.  i have the
Worst Pills / Best Pills book put out by Public Citizen's Health
Research Group, but the cbs drug directory made the atenolol
discription much clearer. .not that the book isn't great for detail.
good luck with you thalium stress test.  please keep us informed
on what happens after your 48 hours without atenolol.  lee
Avatar universal
I take sotalol and find it VERY fatiguing.  I feel like I'm walking underwater, like every step is an effort, and sometimes am walking in thick water.  Am going to my cardiologist tomorrow to see if we can try a different beta blocker, but fatigue seems to be a side effect of all of them.  Has anyone tried one that doesn't do that?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.